People with various forms of chronic liver disease may be at much higher risk for drug-induced liver injury (DILI) according to an expert lecture at the Annual Meeting of the American Association for the Study of Liver Diseases in San Francisco.
Naga Chalasani, MD, of Indiana University School of Medicine in Indianapolis told conferencegoers that people with liver disease who develop DILI are at higher risk for various negative health outcomes, including death.
Various medications have either been reported to pose a risk for DILI among those with liver disease driven by hepatitis B or C virus (HBV/HCV) or been anticipated to pose such a risk according based on research findings. These include tuberculosis (TB) medications and antiretrovirals for HIV such as Viramune (nevirapine).
Additionally, Chalasani shared unpublished findings from research in which he and his colleagues investigated 10 medications for their association with DILI risk. These drugs included the antibiotics ciprofloxacin, levofloxacin, amoxicillin-clavulanate and azithromycin. Over a 10-year period during which individuals were exposed to such medications, a group that likely had chronic liver disease, compared with two control groups with no evidence of such disease, had about a sixfold higher frequency of suspected DILI.
Among those who developed DILI, those with chronic liver disease had a 20 percent mortality rate within six months, compared with an 8 to 14 percent mortality rate in the control groups. Having severe to moderate liver disease also independently predicted death within six months among those with an acute case of DILI.
Chalasani criticized the pharmaceutical industry for its lack of rigor in screening drug compounds for their potential for liver toxicities. This screening process, he said, is “more like an art than a science.”
To read the MedPage Today article, click here.